Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 13, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 7, 2019, 1:18 PM MST for La Paz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2019, 1:18 PM MST (20:18 UTC)
- Expired
- Aug 7, 2019, 1:45 PM MST
- In force
- 27 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 139 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 704 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WUUS55 KPSR 072018
SVRPSR
AZC012-072045-
/O.NEW.KPSR.SV.W.0013.190807T2018Z-190807T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
118 PM MST Wed Aug 7 2019
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Central La Paz County in west central Arizona...
* Until 145 PM MST.
* At 117 PM MST, a severe thunderstorm was located near Quartzsite,
or 35 miles south of Parker, moving north at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Quartzsite and Brenda.
* This includes the following highways...
AZ Interstate 10 between mile markers 16 and 35.
US Highway 60 between mile markers 31 and 37.
AZ Route 95 between mile markers 93 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3378 11386 3347 11404 3346 11406 3351 11428
3388 11428
TIME...MOT...LOC 2017Z 195DEG 11KT 3363 11413
HAIL...0.75IN
WIND...60MPH
$$
Hernandez1 follow-up statement
111
WWUS55 KPSR 072039
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
139 PM MST Wed Aug 7 2019
AZC012-072045-
/O.CON.KPSR.SV.W.0013.000000T0000Z-190807T2045Z/
La Paz AZ-
139 PM MST Wed Aug 7 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR CENTRAL LA PAZ COUNTY...
At 139 PM MST, a severe thunderstorm was located near Quartzsite, or
31 miles south of Parker, moving north at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Quartzsite and Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 16 and 35.
US Highway 60 between mile markers 31 and 37.
AZ Route 95 between mile markers 93 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3378 11386 3347 11404 3346 11406 3351 11428
3388 11428
TIME...MOT...LOC 2039Z 195DEG 11KT 3370 11411
HAIL...0.75IN
WIND...60MPH
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:38 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 7, 12:38 PM MST, 40 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1238 PM MST Wed Aug 7 2019 .SYNOPSIS... High pressure will continue to slowly drift east of the area this week resulting in temperatures hovering not far from the seasonal average. Moisture levels will remain sufficient for shower and thunderstorm chances, though drier air will be attempting to displace the better moisture eastward by early next week. Storms will mainly be focused over higher terrain areas, but could affect lower desert areas on occasion. && .DISCUSSION... Observational trends show mostly clear skies across the lower deserts of south-central Arizona this afternoon, while more widespread shower and thunderstorm activity has developed near the lower Colorado River Valley into southeast California. Both the SPC mesoanalysis page and 12Z soundings show a very moist air mass in place with PW values over 1.6 inches. Isolated to scattered thunderstorms are expected to continue developing across the lower deserts this afternoon as the air mass further destabilizes with additional diurnal heating. Latest HREF trends suggest this activity will be focused across southeast California/southwest Arizona and into western Maricopa County. Steering flow is expected to turn more southerly in the mid-levels this afternoon, with anomalously strong upper- level flow noted across southeast California. Given the amount of moisture, localized heavy rain and flash flooding will be possible with stronger storms this afternoon, with slightly faster storm motions and weak forcing for ascent currently expected to limit a more widespread potential for flash flooding. May see isolated to scattered thunderstorms develop towards the Phoenix today through the early evening. Given the limited forcing for ascent and the fact most of this activity will be diurnally driven, should see thunderstorm potential decrease significantly later tonight. Upper troughing off the Pacific coast will maintain southwesterly flow aloft across southern California, and a sharp moisture gradient roughly aligned with the lower Colorado River Valley. This will keep most thunderstorm activity confined to south- central Arizona, with the higher terrain areas north and east of Phoenix remaining most active in a relative sense. Friday could potentially see an uptick in convective activity across the eastern half of Arizona as a weak disturbance rotates around the pronounced southern Plains anticyclone. Model guidance also shows a more significant upper-level disturbance moving northward out of northwest Mexico into the region on Sunday, which could result in an enhanced potential for thunderstorms across Arizona on Sunday. Thunderstorm potential could linger into Monday, before more a more significant and sustained drying trend potentially takes hold by the middle of next week. Ensemble guidance shows fairly prominent upper-level trough for mid-August taking hold across the Intermountain West, with the base of westerly flow aloft extending into the Southwest. && .AVIATION...Updated at 1740 UTC. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The atmosphere remains sufficiently moist for isolated to scattered convection this afternoon and early evening. Models continue to show storm activity in Mexico spreading into south/southwest Arizona early this afternoon, with this activity then sending an outflow towards the Phoenix terminals some time around 23Z-00Z. Regeneration of storms along the outflow boundary is possible, however, coverage is not expected to be widespread. Due to lower confidence in spatial resolution, put VCTS in the TAFs until we get higher confidence. Outside of any storms or outflow winds, winds will generally follow typical diurnal tendencies and remain below 10 kts. Scattered to broken cloud decks mainly aoa 10 kft will persist through the period. Southeast California/Southwest Arizona including KIPL and KBLH: Abundant low-level moisture will provide a favorable environment for showers and thunderstorms today, mainly across KIPL. Off and on activity will continue through mid-afternoon before activity begins to taper off. Any storms that form will have the potential to produce gusty winds, heavy rain and localized blowing dust. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Afternoon thunderstorms and wetting rains will continue to favor the higher terrain districts of eastern Arizona with a trend towards more isolated storm coverage and drier weather beyond the weekend. For lower elevations, gusty thunderstorm outflow winds will continue to be a concern for any ongoing incidents. Sunday potentially could see more widespread thunderstorm activity as an upper-level disturbance moves northward into Arizona. Otherwise, temperatures will hover around seasonal normal values while winds follow typical diurnal trends, outside of any thunderstorms. Humidity values will generally drop into the teens across the lower elevations while remaining slightly higher above 20% over higher terrain. Overnight recoveries will increase into the upper 30s-40s for most locations. A more significant drying trend will occur in the early to middle parts of next week. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...Hernandez FIRE WEATHER...Rogers/MO
In the hours before
Special weather statement, Aug 7, 11:40 AM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1140 AM MST Wed Aug 7 2019
AZZ532-CAZ565-569-071930-
Yuma AZ-Imperial County Southeast CA-Palo Verde Valley CA-
1140 AM MST Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES UNTIL 1230 PM MST/1230 PM PDT/...
At 1139 AM MST/1139 AM PDT/, Doppler radar was tracking a strong
thunderstorm near Somerton, moving north at 30 mph.
Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.
Locations impacted include...
Yuma, Somerton, Gadsden, Winterhaven and Andrade.
This includes CA Interstate 8 between mile markers 82 and 96.
LAT...LON 3255 11478 3257 11481 3258 11480 3262 11481
3263 11478 3272 11472 3271 11487 3293 11488
3291 11456 3254 11466
TIME...MOT...LOC 1839Z 185DEG 24KT 3263 11476
MPSpecial weather statement, Aug 7, 12:22 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1222 PM MST Wed Aug 7 2019
AZZ558-560-072000-
San Carlos AZ-Pinal/Superstition Mountains AZ-
1222 PM MST Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 100
PM MST...
At 1221 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 13 miles southeast of Globe, moving east at 25 mph.
Pea size hail, brief heavy rain, and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
San Carlos, Cutter and San Carlos Reservoir.
This includes AZ Route 70 between mile markers 258 and 271.
LAT...LON 3339 11044 3335 11046 3329 11046 3321 11041
3318 11047 3319 11050 3317 11053 3319 11069
3336 11069 3341 11036
TIME...MOT...LOC 1921Z 267DEG 21KT 3328 11061
MPSpecial weather statement, Aug 7, 12:32 PM MST, 46 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1232 PM MST Wed Aug 7 2019 AZZ531-533-072015- Kofa AZ-Central La Paz AZ- 1232 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTHERN YUMA COUNTIES UNTIL 115 PM MST... At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over Kofa Wildlife Refuge, or 44 miles northeast of Martinez Lake, moving north at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kofa Wildlife Refuge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3336 11391 3343 11411 3365 11406 3355 11376 TIME...MOT...LOC 1931Z 201DEG 5KT 3347 11398 Hernandez
Special weather statement, Aug 7, 12:33 PM MST, 45 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1233 PM MST Wed Aug 7 2019 AZZ531-072015- Kofa AZ- 1233 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND NORTH CENTRAL YUMA COUNTIES UNTIL 115 PM MST... At 1233 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Kofa Wildlife Refuge, or 27 miles northeast of Martinez Lake, moving northeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern La Paz and north central Yuma Counties. This includes AZ Route 95 between mile markers 74 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3318 11413 3324 11428 3346 11423 3336 11395 TIME...MOT...LOC 1933Z 205DEG 9KT 3329 11417 Hernandez
Special weather statement, Aug 7, 12:36 PM MST, 42 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1236 PM MST Wed Aug 7 2019 AZZ531-536-072015- Gila River Valley AZ-Kofa AZ- 1236 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 115 PM MST... At 1236 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles west of Tyson, or 26 miles northeast of Fortuna Foothills, moving northeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roll. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3273 11398 3279 11412 3300 11405 3290 11379 TIME...MOT...LOC 1936Z 205DEG 9KT 3284 11401 Hernandez
Special weather statement, Aug 7, 12:56 PM MST, 22 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1256 PM MST Wed Aug 7 2019 AZZ533-072045- Central La Paz AZ- 1256 PM MST Wed Aug 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 145 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 39 miles southeast of Parker. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. This includes the following highways... AZ Interstate 10 between mile markers 28 and 42. US Highway 60 between mile markers 31 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3353 11387 3358 11407 3377 11408 3372 11377 TIME...MOT...LOC 1956Z 191DEG 3KT 3362 11396 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:40 AM MST | Special Weather Statement | PSR | 50 min | |
| Aug 7, 12:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 7, 12:32 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 7, 12:33 PM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Aug 7, 12:36 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 7, 12:56 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 7, 1:19 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Aug 7, 1:36 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Aug 7, 1:38 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 7, 1:41 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 7, 1:44 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Aug 7, 1:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 7, 1:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 7, 2:02 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 2:11 PM MST | Special Weather Statement | PSR | La Paz | 49 min |
| Aug 7, 2:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 7, 2:25 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 7, 2:44 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 7, 2:44 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 7, 2:57 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 7, 3:13 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 19 min |
| Aug 7, 3:58 PM MST | Dust Storm Advisory | PSR | Maricopa | 62 min |
| Aug 7, 4:08 PM MST | Special Weather Statement | PSR | Maricopa | 37 min |
| Aug 7, 4:14 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 7, 4:15 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Aug 7, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 17 min |
| Aug 7, 4:33 PM MST | Dust Storm Advisory | PSR | Maricopa | 42 min |
| Aug 7, 4:47 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 7, 4:57 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.